Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 177, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 12, 2017, 3:47 PM CDT for Blaine County, Thomas County, Nebraska. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2017, 3:47 PM CDT (20:47 UTC)
- Expired
- Aug 12, 2017, 4:19 PM CDT
- In force
- 32 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Blaine County, NE, Thomas County, NE
The radar
The North Platte radar (KLNX), 23 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 3:56 PM CDT | HAIL 1.25 | 2 N Halsey, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
589 WUUS53 KLBF 122047 SVRLBF NEC009-171-122130- /O.NEW.KLBF.SV.W.0177.170812T2047Z-170812T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service North Platte NE 347 PM CDT SAT AUG 12 2017 The National Weather Service in North Platte has issued a * Severe Thunderstorm Warning for... West central Blaine County in north central Nebraska... East central Thomas County in north central Nebraska... * Until 430 PM CDT * At 347 PM CDT, a severe thunderstorm was located near Halsey, or 11 miles southeast of Thedford, moving northeast at 15 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Halsey and Purdum. This includes Highway 2 between mile markers 218 and 229. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4186 10036 4195 10044 4208 10025 4192 10009 TIME...MOT...LOC 2047Z 241DEG 13KT 4191 10037 HAIL...1.25IN WIND...<50MPH $$ CDC
2 follow-up statements
607
WWUS53 KLBF 122102
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
402 PM CDT SAT AUG 12 2017
NEC009-171-122130-
/O.CON.KLBF.SV.W.0177.000000T0000Z-170812T2130Z/
Blaine NE-Thomas NE-
402 PM CDT SAT AUG 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR WEST CENTRAL BLAINE AND EASTERN THOMAS COUNTIES...
At 401 PM CDT, a severe thunderstorm was located near Halsey, or 18
miles east of Thedford, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Purdum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4189 10022 4202 10034 4208 10025 4192 10009
TIME...MOT...LOC 2101Z 242DEG 22KT 4197 10022
HAIL...1.25IN
WIND...60MPH
$$
CDC957
WWUS53 KLBF 122119
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
419 PM CDT SAT AUG 12 2017
NEC009-171-122128-
/O.CAN.KLBF.SV.W.0177.000000T0000Z-170812T2130Z/
Blaine NE-Thomas NE-
419 PM CDT SAT AUG 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BLAINE AND
EASTERN THOMAS COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until midnight CDT for
north central Nebraska.
Remember, a Severe Thunderstorm Warning still remains in effect for
Northern Blaine County until 5 pm.
LAT...LON 4189 10022 4202 10034 4208 10025 4192 10009
TIME...MOT...LOC 2116Z 241DEG 13KT 4200 10015
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:49 PM CDT, 58 minutes earlier.
Area forecast discussion, Aug 12, 2:49 PM CDT, 58 minutes before
Area Forecast Discussion National Weather Service North Platte NE 249 PM CDT Sat Aug 12 2017 .SHORT TERM...(This evening through Sunday) Issued at 249 PM CDT Sat Aug 12 2017 The HRRR would seem to be the most rational model for the storm activity late this afternoon and tonight. A blend of the Canadian, nam and gfs was the basis for chance showers and thunderstorms Sunday. Storm activity late this afternoon and tonight could organize into 3 clusters off the Colo front range, Laramie range and Black Hills/White river valley where a warm front will be located. A blend of the HRRR and HRRR Exp models was the basis for the storm forecast tonight. The RAP model was taking an atypical storm/propagation southwest from Valentine to Imperial and was discarded for this forecast. POPs are limited to 70 percent as some models like the NAM show the infamous "Lincoln County Split" sending storms through Southwest Nebraska and North Central Nebraska north of Broken Bow. This would produce little or no rain across Lincoln and Custer Counties. Storm activity should exit the forecast area 12z-15z Sunday morning but redevelopment is possible across Wrn and Ncntl Nebraska. This is highly dependent on the tracks of the MCS's tonight. So, POPs Sunday are limited to 30 percent. SPC is placing a slight risk for severe storms across the Nebraska Panhandle for isolated storm development during the afternoon. Winds aloft at 500mb should increase to 30- 40kt late in the afternoon. Temperatures aloft are quite cold today and Sunday, less than 10C at 700mb, and when combined with 30 to 40 kt winds at 500mb and ample moisture, SPC suggested very large hail west of highway 83 late this afternoon and this evening. See the SPC day 1 outlook for additional information. South winds redevelop Sunday and this, presumably, will support highs in the lower 80s with partly cloudy skies. .LONG TERM...(Sunday night through Saturday) Issued at 249 PM CDT Sat Aug 12 2017 The long term forecast period will be characterized by near to slightly below temperatures and a chance for at least isolated thunderstorms daily. By far the best chance for organized widespread thunderstorm activity will be Tuesday evening, when a strong shortwave trough will move east across the Dakotas and Nebraska. A few severe storms will probably occur, but overall shear is rather weak. The bigger threat may be areas of locally heavy rainfall. Really little pattern chance seen this week...as west to northwest flow materializes once again in the wake of Tuesday's shortwave. The upper level high pressure and associated heat will remain well south of our region in TX and LA. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1216 PM CDT Sat Aug 12 2017 Scattered to numerous showers and thunderstorms are expected to develop late this afternoon through 12z Sunday. The HRRR was the basis for the forecast which shows storms developing around 21z across Wrn Nebraska which spread south and east tonight. The SREF was the basis for the ceiling forecast which shows MVFR/IFR cigs developing late tonight in the wake of the thunderstorm activity. Depending on the depth of the cold pool left in the wake of tonight's storm activity, MVFR cigs may still be underway 18z Sunday. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...CDC LONG TERM...Taylor AVIATION...CDC
Hazardous weather outlook, Aug 12, 3:21 PM CDT, 26 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service North Platte NE 321 PM CDT Sat Aug 12 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-132030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 321 PM CDT Sat Aug 12 2017 /221 PM MDT Sat Aug 12 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered strong to severe thunderstorms are expected this afternoon and evening. The area of concern is generally west of a line from Springview to Rose to Broken Bow. Wind damage and very large hail, 2 inches or larger in diameter, are the primary hazards. An isolated tornado may form and this would be most likely to occur late in the afternoon or early this evening. Locally heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. Sunday and Sunday night holds a risk for isolated strong to severe thunderstorms across much of the area with the best chances in the eastern Nebraska Panhandle and far southwest Nebraska. Large hail and damaging winds are the main hazards. Unsettled conditions continue Monday through Thursday with thunderstorms forecast mainly in the afternoon and night. However, the threat for strong or severe thunderstorms is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, Aug 12, 2:48 PM CDT, 59 minutes before
Special Weather Statement National Weather Service North Platte NE 248 PM CDT SAT AUG 12 2017 NEZ005-008-122030- Brown NE-Eastern Cherry NE- 248 PM CDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHERRY AND WEST CENTRAL BROWN COUNTIES UNTIL 330 PM CDT... At 248 PM CDT, Doppler radar was tracking a strong thunderstorm 14 miles southeast of Valentine National Wildlife Refuge, or 26 miles west of Ainsworth, moving east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Johnstown and Moon Lake. This includes Highway 20 between mile markers 229 and 236. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4234 10044 4250 10047 4261 9999 4234 9992 TIME...MOT...LOC 1948Z 259DEG 16KT 4243 10036 CDC
Special weather statement, Aug 12, 3:17 PM CDT, 30 minutes before
Special Weather Statement National Weather Service North Platte NE 317 PM CDT SAT AUG 12 2017 NEZ005-008-122100- Brown NE-Eastern Cherry NE- 317 PM CDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHERRY AND WESTERN BROWN COUNTIES UNTIL 400 PM CDT... At 316 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles west of Johnstown to near Elsmere. Movement was northeast at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Ainsworth, Johnstown, Elsmere, Hofeld Lake, Raven, Antelope Peak, Moon Lake, Willow Lake State Wildlife Management Area and Long Lake State Wildlife Management Area. This includes Highway 20 between mile markers 225 and 242. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4273 9990 4229 9979 4213 10020 4252 10038 TIME...MOT...LOC 2016Z 236DEG 19KT 4254 10021 4221 10016 CDC
Special weather statement, Aug 12, 3:33 PM CDT, 14 minutes before
Special Weather Statement National Weather Service North Platte NE 333 PM CDT SAT AUG 12 2017 NEZ025-122115- Thomas NE- 333 PM CDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS COUNTY UNTIL 415 PM CDT... At 333 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Thedford, moving northeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Natwick. This includes the following highways... Highway 2 between mile markers 217 and 226. Highway 83 between mile markers 136 and 143. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4180 10054 4189 10060 4207 10028 4180 10028 TIME...MOT...LOC 2033Z 241DEG 13KT 4187 10051 CDC
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:02 PM CDT | Special Weather Statement | LBF | Sheridan | 43 min |
| Aug 12, 2:48 PM CDT | Special Weather Statement | LBF | Brown | 42 min |
| Aug 12, 3:17 PM CDT | Special Weather Statement | LBF | Brown | 43 min |
| Aug 12, 3:33 PM CDT | Special Weather Statement | LBF | Thomas | 42 min |
| Aug 12, 4:04 PM CDT | Special Weather Statement | LBF | Brown | 41 min |
| Aug 12, 4:07 PM CDT | Special Weather Statement | LBF | Cherry | 38 min |
| Aug 12, 4:16 PM CDT | Severe Thunderstorm Warning | LBF | Brown | 44 min |
| Aug 12, 4:18 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown | 28 min |
| Aug 12, 4:23 PM CDT | Special Weather Statement | LBF | Blaine | 52 min |
| Aug 12, 4:35 PM CDT | Special Weather Statement | LBF | Keya Paha | 40 min |
| Aug 12, 4:50 PM CDT | Special Weather Statement | LBF | Cherry | 40 min |
| Aug 12, 4:53 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Thomas | 37 min |
| Aug 12, 4:55 PM CDT | Special Weather Statement | LBF | Brown | 50 min |
| Aug 12, 5:22 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Logan | 38 min |
| Aug 12, 5:30 PM CDT | Special Weather Statement | LBF | Brown | 45 min |
| Aug 12, 5:31 PM CDT | Special Weather Statement | LBF | Holt | 44 min |
| Aug 12, 5:33 PM CDT | Special Weather Statement | LBF | Cherry | 42 min |
| Aug 12, 5:51 PM CDT | Severe Thunderstorm Warning | LBF | Keya Paha | 54 min |
| Aug 12, 5:56 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 49 min |
| Aug 12, 6:04 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 41 min |
| Aug 12, 6:08 PM CDT | Special Weather Statement | LBF | Brown | 52 min |
| Aug 12, 6:13 PM CDT | Special Weather Statement | LBF | Keith | 47 min |
| Aug 12, 6:16 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Keya Paha | 44 min |
| Aug 12, 6:17 PM CDT | Special Weather Statement | LBF | Brown | 43 min |
| Aug 12, 6:18 PM CDT | Special Weather Statement | LBF | Boyd | 42 min |
| Aug 12, 6:25 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Loup | 50 min |
| Aug 12, 6:34 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 41 min |
| Aug 12, 6:40 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 50 min |
| Aug 12, 6:42 PM CDT | Special Weather Statement | LBF | Brown | 48 min |
| Aug 12, 6:44 PM CDT | Special Weather Statement | LBF | Chase, Perkins | 46 min |
| Aug 12, 6:45 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 30 min |
| Aug 12, 6:56 PM CDT | Special Weather Statement | LBF | Deuel | 49 min |
| Aug 12, 6:58 PM CDT | Special Weather Statement | LBF | Boyd | 32 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.